Marked sinus bradycardia and QT prolongation in a diabetic patient with severe hypoglycemia

J Diabetes Complications. Sep-Oct 2011;25(5):349-51. doi: 10.1016/j.jdiacomp.2011.01.001. Epub 2011 Mar 22.

Abstract

We report an uncommon case of an insulin-treated diabetic patient, presenting severe hypoglycemia, coma, marked sinus bradycardia and QT prolongation. Intravenous administration of glucose and atropine awaked the patient and increased heart rate but did not affect QT prolongation. Basal and exercise electrocardiogram excluded primary diseases associated with QT prolongation. Pathophysiologic aspects of electrocardiographic and clinical findings occurring in the hypoglycemic patients are briefly discussed.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Anti-Arrhythmia Agents / therapeutic use
  • Atropine / therapeutic use
  • Biphasic Insulins / adverse effects
  • Biphasic Insulins / therapeutic use
  • Bradycardia / complications
  • Bradycardia / drug therapy
  • Bradycardia / etiology*
  • Diabetes Mellitus, Type 2 / blood
  • Diabetes Mellitus, Type 2 / complications*
  • Diabetes Mellitus, Type 2 / physiopathology
  • Diabetes Mellitus, Type 2 / therapy
  • Diabetic Coma / etiology
  • Female
  • Glucose / therapeutic use
  • Humans
  • Hypoglycemia / etiology
  • Hypoglycemia / physiopathology*
  • Hypoglycemic Agents / adverse effects
  • Hypoglycemic Agents / therapeutic use
  • Long QT Syndrome / complications
  • Long QT Syndrome / etiology*
  • Severity of Illness Index
  • Treatment Outcome

Substances

  • Anti-Arrhythmia Agents
  • Biphasic Insulins
  • Hypoglycemic Agents
  • Atropine
  • Glucose